Fatal bleomycin toxicity from a low cumulative dose in a patient with renal insufficiency

B. F. McLeod, H. J. Lawrence, D. W. Smith, P. J. Vogt, D. R. Gandara

Research output: Contribution to journalArticle

22 Scopus citations

Abstract

A 54-year-old man with advanced non-Hodgkin's lymphoma and chronic renal insufficiency was treated with combination chemotherapy which included bleomycin. Fatal pulmonary toxicity developed after administration of a total bleomycin dose of only 60 U. Transbronchial biopsy and autopsy demonstrated pathologic findings consistent with bleomycin-induced pulmonary fibrosis. High-dose corticosteroid therapy did not appear to alter the clinical course. Extreme caution should be exercised when administering bleomycin to patients with renal insufficiency.

Original languageEnglish (US)
Pages (from-to)2617-2620
Number of pages4
JournalCancer
Volume60
Issue number11
StatePublished - 1987

    Fingerprint

ASJC Scopus subject areas

  • Cancer Research
  • Oncology

Cite this

McLeod, B. F., Lawrence, H. J., Smith, D. W., Vogt, P. J., & Gandara, D. R. (1987). Fatal bleomycin toxicity from a low cumulative dose in a patient with renal insufficiency. Cancer, 60(11), 2617-2620.